Alert archive / Massachusetts / Special Marine Warnings in 2021
Special Marine Warning 87, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this special marine warning at Sep 13, 2021, 3:51 AM EDT. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 13, 2021, 3:51 AM EDT (07:51 UTC)
- Expired
- Sep 13, 2021, 4:16 AM EDT
- In force
- 25 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 34.0 mph
The radar
The Boston radar (KBOX), 97 km from the middle of the area, began a volume at 07:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 7.9 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 59 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1125 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
599
WHUS51 KBOX 130751
SMWBOX
ANZ250-251-270-130830-
/O.NEW.KBOX.MA.W.0087.210913T0751Z-210913T0830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Boston/Norton MA
351 AM EDT Mon Sep 13 2021
The National Weather Service in Boston/Norton has issued a
* Special Marine Warning for...
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary...
Massachusetts Bay and Ipswich Bay...
Ocean Waters from the Merrimack River to Plymouth from 40 to 60 NM
offshore...
* Until 430 AM EDT.
* At 351 AM EDT, a severe thunderstorm was located near Mass Bay
Buoy 44029, moving east at 50 knots.
HAZARD...Wind gusts 34 knots or greater and large hail.
SOURCE...Radar.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves. Large hail could result in
structural damage.
* Locations impacted include...
Mass Bay Buoy 44029.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor until hazardous weather passes.
&&
LAT...LON 4250 7066 4262 7066 4261 6959 4234 6961
TIME...MOT...LOC 0750Z 273DEG 50KT 4253 7043
HAIL...>.75IN
WIND...>34KTS
$$
BL2 follow-up statements
161
FZUS71 KBOX 130804
MWSBOX
Marine Weather Statement
National Weather Service Boston/Norton MA
404 AM EDT Mon Sep 13 2021
ANZ251-130814-
/O.CAN.KBOX.MA.W.0087.000000T0000Z-210913T0830Z/
404 AM EDT Mon Sep 13 2021
...THE SPECIAL MARINE WARNING IS CANCELLED...
The affected areas were...
Massachusetts Bay and Ipswich Bay...
The thunderstorm has moved out of the warned area and no longer
poses a significant threat to boaters.
LAT...LON 4247 7042 4262 7043 4261 6959 4234 6961
TIME...MOT...LOC 0804Z 273DEG 50KT 4252 7016
$$
ANZ250-270-130830-
/O.CON.KBOX.MA.W.0087.000000T0000Z-210913T0830Z/
404 AM EDT Mon Sep 13 2021
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 430 AM EDT...
For the following areas...
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary...
Ocean Waters from the Merrimack River to Plymouth from 40 to 60 NM
offshore...
At 404 AM EDT, a strong thunderstorm was located 8 nm southeast of
The Coastal Waters East Of Cape Ann, moving east at 50 knots.
HAZARD...Wind gusts 34 knots or greater and small hail.
SOURCE...Radar indicated.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
The strong thunderstorm will remain over mainly open waters.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor until hazardous weather passes.
&&
LAT...LON 4247 7042 4262 7043 4261 6959 4234 6961
TIME...MOT...LOC 0804Z 273DEG 50KT 4252 7016
HAIL...<.75IN
WIND...>34KTS
$$
BL946 FZUS71 KBOX 130816 MWSBOX Marine Weather Statement National Weather Service Boston/Norton MA 416 AM EDT Mon Sep 13 2021 ANZ250-270-130825- /O.CAN.KBOX.MA.W.0087.000000T0000Z-210913T0830Z/ 416 AM EDT Mon Sep 13 2021 ...THE SPECIAL MARINE WARNING IS CANCELLED... The affected areas were... Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary... Ocean Waters from the Merrimack River to Plymouth from 40 to 60 NM offshore... The thunderstorm has weakened and no longer poses a significant threat to boaters. LAT...LON 4247 7042 4262 7043 4261 6959 4234 6961 TIME...MOT...LOC 0814Z 273DEG 50KT 4251 6994 $$ BL
What forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this special marine warning went out at Sep 13, 3:49 AM EDT, 2 minutes earlier.
Area forecast discussion, Sep 13, 3:49 AM EDT, 2 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
349 AM EDT Mon Sep 13 2021
.SYNOPSIS...
Scattered showers and a few thunderstorms will accomapny a cold
front early this morning, then clearing later this morning and
afternoon with above normal temperatures. Mainly dry and
seasonably warm weather continues Tuesday, then the weather
pattern becomes more unsettled mid to late in the week and
heading into the weekend. Temperatures remain near to above
normal.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Narrow zone of showers and a few t-storms across northern MA
along the edge of the cap will exit next 1-2 hours. Meanwhile,
the strong MCS to the west across NY continues to weaken as
cloud tops warm and lightning activity diminishes. Best
instability slides to the SW and complex is moving into a less
favorable and more capped environment as it approaches SNE.
Still expect another round of scattered showers/t-storms to
sweep across western New Eng through 6 am then weakening across
eastern New Eng 6-8 am, before moving offshore by mid morning.
Low risk for some gusty winds in western New Eng if complex can
hold together.
Behind this complex, clouds will linger a bit this morning,
especially across SE New Eng, then increasing sunshine will
follow from west to east late this morning into the afternoon.
Weak cold front moves to south coast this morning before moving
offshore with good drying trend behind it as PWATs decrease from
1.5-2 inches to below 1 inch later this afternon. Not much
cooling behind this boundary so max temps will reach well into
the 70s with some 80+ degree readings in CT/RI and SE MA with NW
flow. Dewpoints in the 60s will be falling into and through the
50s from north to south through the day, but the less humid air
will be much slower to arrive near the south coast as dewpoints
likely remain in the 60s.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
Tonight...
High pres builds in from the north tonight, but another
shortwave in NW flow aloft will likely result in a weaker MCS
tracking across the northern mid Atlc region to NYC overnight
within a well pronounced low level theta-e and instability axis.
The showers and t-storms should stay to the SW of the region,
but can't rule out a shower or possibly a t-storm making it into
portions of northern CT if this complex tracks a bit further N.
However, this is a low prob outcome. Expect some mid/high
clouds streaming into the region overnight assocd with this
convection. Lows will be mostly in the 50s to near 60.
Tuesday...
High pres sets up east of New Eng which will result in a mainly
dry but cooler day as SE flow becomes established. Highs will
range through the 70s with coolest readings across east coastal
MA. A warm front will be approaching from the SW in the
afternoon. SB instability axis will remain to the west but some
elevated instability develops in western New Eng where a shower
or a t-storm is possible late in the day.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Highlights...
* Cooler on Tuesday with increasing clouds
* Periodic unsettled weather is possible Tuesday night through the
weekend but details are uncertain. Better chance for some stronger
storms looks to be later Wednesday.
Details...
Tuesday and Tuesday night...
High pressure at the surface and mid level ridging will keep things
dry much of the day Tuesday. A ripple moving through the mid level
ridge early as well as moist, increasingly southerly flow will bring
increasing clouds. Onshore flow and increased clouds will keep
temperatures quite a bit cooler, so temps have been lowered a bit,
into the low to mid 70s. Areas along the immediate east coast
including the Cape and islands will remain in the upper 60s given
easterly flow off the water. As a warm front lifts north and a
shortwave approaches Tuesday evening, isentropic lift will bring the
return of rain chances from west to east with the best chances in
north and west of the MA pike. Higher dewpoints will raise floor of
potential low temperatures so we'll be warmer than Monday night, in
the mid to upper 60s.
Wednesday through Friday...
Wednesday into Thursday we'll see the best shot at more widespread
rain and thunderstorms (some of them potentially strong to severe).
This, as a mid level trough moves from the Great Lakes into southern
New England and a low at the surface moves into QC, dragging its
cold front through our region. Ahead of that front moisture and
temperatures peak on Wednesday in southerly flow with highs in the
mid 80s and dewpoints in the upper 60s or low 70s. This will
contribute to up to 1500 J/kg of CAPE while surface lapse rates
Wednesday will be 6-8 C/km (6-7 C/km at the mid levels). Jet
dynamics at both the low and upper levels will give plenty of 0-6 km
bulk shear for sustained updrafts in any storms that do form. Still,
there is significant question as to the timing of the main forcing
mechanism (cold front) and whether it comes through coincident with
the best instability and shear or later Wed night/early Thu.
Regardless, rain chances increase through the day Wednesday into the
overnight hours. The cold front doesn't bring much prolonged relief
from the humidity Thursday as another disturbance may be approaching
from the south tapping into a firehose of tropical moisture (PWATs
nearing 2 inches). While there is good reason to expect unsettled
weather Thursday into Friday, there remains a good deal of
uncertainty given the spread in guidance on how the trough may
interact with a disturbance from the tropics which may make its way
toward southern New England on Friday. Temperatures should cool back
toward normal in the mid to upper 70s the latter half of the week.
Saturday and Sunday...
Ridging tries to build in but yet to be seen how Friday's system
will interact with features upstream. For now not expecting any huge
temperature swings, but unsettled weather is in the cards.
&&
.AVIATION /07Z MONDAY THROUGH FRIDAY/...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
06Z update...
Through 12z... Mainly VFR cigs, with brief MVFR and gusty
winds in any t-storms.
Monday...High confidence.
Scattered showers/isold thunder will exit east coastal MA and
Cape Cod 12-13z. Area of MVFR cigs may move across SE MA and
Cape/Islands 12-16z, otherwise VFR with clearing skies. NW
winds 5-15 kt.
Tonight...High confidence. VFR with light winds. Low risk for a
shower south of BDL overnight.
Tuesday...High confidence. VFR cigs. Low risk for a late day
shower/t-storm far western MA. Light S/SE winds.
KBOS Terminal...High confidence. Brief shower/t-storm possible
10-12z.
KBDL Terminal...High confidence. Brief shower/t-storm possible
09-11z.
Outlook /Tuesday Night through Friday/...
Tuesday Night: Mainly VFR, with local IFR possible. Isolated
SHRA, isolated TSRA.
Wednesday through Wednesday Night: VFR. Breezy. Chance SHRA,
chance TSRA.
Thursday: Mainly VFR, with local IFR possible. Chance SHRA.
Thursday Night: Mainly VFR, with areas IFR possible. Chance
SHRA.
Friday: MVFR/IFR conditions possible. Chance RA.
&&
.MARINE...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Winds below SCA through Tue with northerly flow becoming
easterly Tue. Lingering 5-6 ft seas over the southern waters
will subside later this afternoon with light seas tonight and
Tue.
Outlook /Tuesday Night through Friday/...
Tuesday Night: Winds less than 25 kt. Isolated rain showers.
Wednesday: Low risk for Small Craft Advisory winds with gusts
up to 25 kt. Seas up to 5 ft.
Wednesday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Seas up to 5 ft. Chance of rain showers,
chance of thunderstorms.
Thursday: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain showers.
Thursday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Chance of rain showers.
Friday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Chance of rain.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 4 PM EDT this afternoon for
ANZ254>256.
&&
SYNOPSIS...KJC/Loconto
NEAR TERM...KJC
SHORT TERM...KJC
LONG TERM...Loconto
AVIATION...KJC/Loconto
MARINE...KJC/LocontoHazardous weather outlook, Sep 12, 6:44 PM EDT, 9 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 644 PM EDT Sun Sep 12 2021 CTZ002>004-MAZ002>022-026-RIZ001>005-132245- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Northern Middlesex MA- Northwest Providence RI-Southeast Providence RI-Western Kent RI- Eastern Kent RI-Bristol RI- 644 PM EDT Sun Sep 12 2021 This Hazardous Weather Outlook is for northern Connecticut, central Massachusetts, eastern Massachusetts, northeastern Massachusetts, southeastern Massachusetts, western Massachusetts and northern Rhode Island. .DAY ONE...Tonight. Strong to severe thunderstorms are possible across much of interior southern New England tonight. The greatest threat is damaging wind gusts and locally heavy downpours, which may lead to urban and poor drainage flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ023-024-RIZ006>008-132245- Dukes MA-Nantucket MA-Washington RI-Newport RI-Block Island RI- 644 PM EDT Sun Sep 12 2021 ...HIGH SURF ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeastern Massachusetts and southern Rhode Island. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Surf Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-132245- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 644 PM EDT Sun Sep 12 2021 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/nwsboston You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Sep 13, 1:20 AM EDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
120 AM EDT Mon Sep 13 2021
MAZ003>005-026-130600-
Northwest Middlesex County MA-Central Middlesex County MA-
Northern Worcester MA-Eastern Franklin MA-
120 AM EDT Mon Sep 13 2021
...A strong thunderstorm will impact portions of northern Worcester,
northwestern Middlesex and northeastern Franklin Counties through 200
AM EDT...
At 120 AM EDT, Doppler radar was tracking a strong thunderstorm over
Royalston, or near Orange, moving east at 60 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lowell, Leominster, Fitchburg, Billerica, Chelmsford, Dracut,
Tewksbury, Orange, Westford, Acton, Gardner, Concord, Bedford, Athol,
Pepperell, Tyngsborough, Groton, Winchendon, Lunenburg and Townsend.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4249 7127 4261 7235 4272 7235 4270 7129
4273 7125
TIME...MOT...LOC 0519Z 273DEG 50KT 4267 7223
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BLSpecial weather statement, Sep 13, 2:44 AM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
244 AM EDT Mon Sep 13 2021
MAZ004>007-014-026-130730-
Northwest Middlesex County MA-Eastern Essex MA-
Central Middlesex County MA-Western Essex MA-Northern Worcester MA-
Southeast Middlesex MA-
244 AM EDT Mon Sep 13 2021
...A strong thunderstorm will impact portions of central Essex,
northeastern Worcester and northeastern Middlesex Counties through
330 AM EDT...
At 244 AM EDT, Doppler radar was tracking a strong thunderstorm over
Groton, or 10 miles southwest of Nashua, moving east at 50 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lowell, Lynn, Lawrence, Peabody, Methuen, Salem, Billerica, Beverly,
Woburn, Chelmsford, Andover, Dracut, Tewksbury, Gloucester, North
Andover, Saugus, Danvers, Wakefield, Reading and Burlington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4268 7074 4265 7077 4265 7075 4257 7075
4253 7078 4256 7078 4255 7084 4253 7084
4254 7090 4253 7089 4253 7088 4250 7089
4252 7085 4250 7085 4246 7089 4246 7094
4257 7170 4269 7169 4270 7079
TIME...MOT...LOC 0644Z 274DEG 43KT 4262 7160
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BLLocal storm report, Sep 13, 3:44 AM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
344 AM EDT MON SEP 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 AM TSTM WND DMG 1 SE DANVERS 42.56N 70.94W
09/13/2021 ESSEX MA BROADCAST MEDIA
PHOTO FROM AJ BURNETT WCVB ON TWITTER OF A LARGE TREE
LIMB DOWNED ON FOWLER ST IN DANVERS WHICH DAMAGED A
PICKUP TRUCK. TIME ESTIMATED.
&&
EVENT NUMBER BOX2103052
LOCONTOLocal storm report, Sep 13, 3:47 AM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
347 AM EDT MON SEP 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM TSTM WND DMG 1 SSE DANVERS 42.56N 70.94W
09/13/2021 ESSEX MA AMATEUR RADIO
LARGE TREE LIMB DOWNED BLOCKING PART OF ASH ST IN
DANVERS. RELAYED BY AMATEUR RADIO.
&&
EVENT NUMBER BOX2103053
LOCONTOThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 2:44 AM EDT | Special Weather Statement | BOX | Essex | 46 min |
| Sep 13, 3:14 AM EDT | Severe Thunderstorm Warning | BOX | Essex, Middlesex | 31 min |
| Sep 13, 3:17 AM EDT | Special Marine Warning | BOX | 43 min | |
| Sep 13, 5:24 AM EDT | Special Weather Statement | BOX | Essex | 66 min |
| Sep 13, 5:34 AM EDT | Severe Thunderstorm Warning | BOX | Essex, Middlesex | 31 min |
| Sep 13, 5:39 AM EDT | Special Marine Warning | BOX | 66 min | |
| Sep 13, 8:02 AM EDT | Special Marine Warning | BOX | 43 min |
Nearby
Special Marine Warnings in Massachusetts, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.